pexels-photo

A 37 year-old Congress candidate comes to your clinic for a follow-up visit. She had a seizure last week witnessed by her campaign manager. She had stiffness of her whole body followed by jerking movements by her arms, trunk and legs for 30 seconds and then she fell in a deep sleep. Her campaign manager called 911 and she was taken to the hospital. Her electroencephalogram (EEG) was normal and magnetic resonance imaging (MRI) of the brain was normal. She was sent home with a prescription of phenytoin and was advised to have a follow-up visit with her family physician as soon as she could.  She told you that in the last four days prior to her seizure did not sleep more than 6 hours. She did not feel any warning before she lost her consciousness and she had no personal or family history of seizures. Her general and neurologic exams are normal.

What is the most appropriate next step of management?

A- Continue phenytoin for one month until her next visit.

B- Discontinue phenytoin and contact her physician if she has another seizure.

C- Discontinue phenytoin and begin valproic acid

D- Discontinue phenytoin and begin gabapentin

E- Discontinue phenytoin and begin fluoxetine

Answer:



First time seizure does not mean epilepsy. The patient was under a lot of stress before it occurs. Physician should discontinue phenytoin and recommend immediate contact if another seizure occur. There are no signs of brain pathology.

The correct answer is B